CaltechAUTHORS
  A Caltech Library Service

A subspace approach to balanced truncation for model reduction of nonlinear control systems

Lall, Sanjay and Marsden, Jerrold E. and Glavaški, Sonja (2002) A subspace approach to balanced truncation for model reduction of nonlinear control systems. International Journal of Robust and Nonlinear Control, 12 (6). pp. 519-535. ISSN 1049-8923 . http://resolver.caltech.edu/CaltechAUTHORS:20100823-072914231

[img] PDF - Published Version
Restricted to Repository administrators only
See Usage Policy.

219Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20100823-072914231

Abstract

In this paper, we introduce a new method of model reduction for nonlinear control systems. Our approach is to construct an approximately balanced realization. The method requires only standard matrix computations, and we show that when it is applied to linear systems it results in the usual balanced truncation. For nonlinear systems, the method makes use of data from either simulation or experiment to identify the dynamics relevant to the input}output map of the system. An important feature of this approach is that the resulting reduced-order model is nonlinear, and has inputs and outputs suitable for control. We perform an example reduction for a nonlinear mechanical system.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/DOI: 10.1002/rnc.657DOIUNSPECIFIED
http://onlinelibrary.wiley.com/doi/10.1002/rnc.657/abstractPublisherUNSPECIFIED
Additional Information:© 2002 John Wiley & Sons, Ltd. Received 7 September 2000. Revised 7 January 2001. Accepted 2 July 2001. Published online 18 February 2002. We thank John Doyle, Petr Krysl, Peter Schröder, and Clancy Rowley for helpful comments and inspiration. This research was partially supported by Contract/grant sponsor: AFOSR MURI; contract/grant number: F49620-96-1-0471 Contract/grant sponsor: EPRI/DOD CIN/SI; contract/grant number: W08333-06 Contract/grant sponsor: NSF/DARPA OPAAL; contract/grant number: DMS-9874082.
Funders:
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR MURI)F49620-96-1-0471
Electric Power Research Institute/Department of Defense (EPRI/DOD CIN/SI)W08333-06
NSF/Defense Advanced Research Projects Agency (DARPA OPAAL)DMS-9874082
Subject Keywords:balanced truncation; model reduction; Karhunen}Loève expansion; total least-squares; Hankel norm
Record Number:CaltechAUTHORS:20100823-072914231
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20100823-072914231
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:19572
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:01 Sep 2010 21:05
Last Modified:26 Dec 2012 12:20

Repository Staff Only: item control page